Algebraic & Geometric Topology

Center of the Goldman Lie algebra

Arpan Kabiraj

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the center of the Goldman Lie algebra associated to a closed orientable surface is generated by the class of the trivial loop. For an orientable nonclosed surface of finite type, the center is generated by closed curves which are either homotopically trivial or homotopic to boundary components or punctures.

Article information

Algebr. Geom. Topol., Volume 16, Number 5 (2016), 2839-2849.

Received: 19 February 2015
Revised: 13 December 2015
Accepted: 24 December 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 57M07: Topological methods in group theory 57M05: Fundamental group, presentations, free differential calculus

Goldman Lie algebra hyperbolic surfaces


Kabiraj, Arpan. Center of the Goldman Lie algebra. Algebr. Geom. Topol. 16 (2016), no. 5, 2839--2849. doi:10.2140/agt.2016.16.2839.

Export citation


  • A,F Beardon, The geometry of discrete groups, Graduate Texts in Mathematics 91, Springer, New York (1983)
  • M Chas, Combinatorial Lie bialgebras of curves on surfaces, Topology 43 (2004) 543–568
  • M Chas, Minimal intersection of curves on surfaces, Geom. Dedicata 144 (2010) 25–60
  • M Chas, The Goldman bracket and the intersection of curves on surfaces, from “Geometry, groups and dynamics” (C,S Aravinda, W,M Goldman, K Gongopadhyay, A Lubotzky, M Mj, A Weaver, editors), Contemp. Math. 639, Amer. Math. Soc., Providence, RI (2015) 73–83
  • M Chas, S Gadgil, The Goldman bracket determines intersection numbers for surfaces and orbifolds, preprint (2012)
  • M Chas, F Krongold, An algebraic characterization of simple closed curves on surfaces with boundary, J. Topol. Anal. 2 (2010) 395–417
  • M Chas, F Krongold, Algebraic characterization of simple closed curves via Turaev's cobracket, J. Topol. 9 (2016) 91–104
  • P Etingof, Casimirs of the Goldman Lie algebra of a closed surface, Int. Math. Res. Not. 2006 (2006) Art. ID 24894
  • B Farb, D Margalit, A primer on mapping class groups, Princeton Mathematical Series 49, Princeton Univ. Press (2012)
  • W,M Goldman, Invariant functions on Lie groups and Hamiltonian flows of surface group representations, Invent. Math. 85 (1986) 263–302
  • S Katok, Fuchsian groups, University of Chicago Press (1992)
  • N Kawazumi, Y Kuno, The Goldman–Turaev Lie bialgebra and the Johnson homomorphisms, preprint (2013)
  • J,G Ratcliffe, Foundations of hyperbolic manifolds, 2nd edition, Graduate Texts in Mathematics 149, Springer, New York (2006)
  • V,G Turaev, Skein quantization of Poisson algebras of loops on surfaces, Ann. Sci. École Norm. Sup. 24 (1991) 635–704
  • S Wolpert, On the symplectic geometry of deformations of a hyperbolic surface, Ann. of Math. 117 (1983) 207–234